Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 33, NWS Salt Lake City, UT

July 20, 2022Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 20, 2022, 4:28 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2022, 4:28 PM MDT (22:28 UTC)
Expired
Jul 20, 2022, 7:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 67 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.5 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
3695 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

212 
WGUS55 KSLC 202228
FFWSLC
UTC025-210130-
/O.NEW.KSLC.FF.W.0033.220720T2228Z-220721T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
428 PM MDT Wed Jul 20 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Central Kane County in southern Utah...

* Until 730 PM MDT.

* At 428 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.75 and 1 inch of rain 
  has fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Lick Wash 

This includes the following streams and drainages...
  Deer Spring Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3744 11226 3740 11213 3736 11206 3729 11212
      3718 11209 3717 11212 3727 11222 3739 11232

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SW
2 follow-up statements
349 
WGUS75 KSLC 210000
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
600 PM MDT Wed Jul 20 2022

UTC025-210130-
/O.CON.KSLC.FF.W.0033.000000T0000Z-220721T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
600 PM MDT Wed Jul 20 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT THIS 
EVENING FOR CENTRAL KANE COUNTY...

At 600 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 1.5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Lick Wash 

This includes the following streams and drainages...
  Deer Spring Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3744 11226 3740 11213 3736 11206 3729 11212
      3718 11209 3717 11212 3727 11222 3739 11232

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Webber
189 
WGUS75 KSLC 210126
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
726 PM MDT Wed Jul 20 2022

UTC025-210136-
/O.EXP.KSLC.FF.W.0033.000000T0000Z-220721T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
726 PM MDT Wed Jul 20 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MDT THIS EVENING FOR 
CENTRAL KANE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3744 11226 3740 11213 3736 11206 3729 11212
      3718 11209 3717 11212 3727 11222 3739 11232

$$

Webber

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 4:12 AM MDT, 12 hours 16 minutes earlier.

Area forecast discussion, Jul 20, 4:12 AM MDT, 12 hours 16 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
412 AM MDT Wed Jul 20 2022

.SYNOPSIS...A drying trend is expected through late week with
shower and thunderstorm chances becoming more confined to the
terrain. Temperatures will remain above normal through the period
with Friday expected to be the hottest day. Another monsoonal
surge may be on the horizon for late in the weekend.

&&

.SHORT TERM (Through 12Z/6AM Friday)...Ensembles and deterministic
solutions are in good agreement in their depictions of holding a
ridge of high pressure firmly in place across Arizona through the
period. Meanwhile, a pair of troughs will approach the PacNW and
Northern California coast Thursday into Thursday night. This flow
alignment is not favorable for advecting monsoonal moisture into
the area. Instead, lingering moisture from the last monsoonal
moisture surge will continue to diminish through the period as
PWATs return to near seasonal normals by Friday morning. This
lingering moisture will, however, be enough to support additional
afternoon and evening shower and thunderstorm activity today and
Thursday. Due to the absence of large-scale forcing, activity
will be largely tied to terrain. CAMs due indicate some cells
being able to survive the trek off of terrain where shear/cold
pool balance is briefly achieved. Like the past couple of days,
dry sub-cloud layers and high DCAPE will support microbursts/gusty
thunderstorm outflow winds. A couple of heavier cores remain
possible, along with an attendant isolated heavy rainfall threat.
A similar depiction is shown for Thursday, albeit with slightly
less in the way of areal coverage.

A consequence of the presence of the ridge will be steadily
warming temperatures through Friday. Have thus upgraded the
inherited Excessive Heat Watch to an Excessive Heat Warning for
the southern row of zones bordering Arizona from Thursday
afternoon into Friday evening. NBM temperature distribution at St.
George is 109-112F (25th-75th percentile) for Friday's highs, with
the low temperature distribution ranging from 78-86F Friday
morning. More than 50% of the ensemble solution space suggets
MinTs Thursday night/Friday morning will remain at least 80F; a
warm night indeed. The record warmest overnight low for the date
is 84F in St. George, with a 42% probability of this record being
tied, per the NBM 4.0.

.LONG TERM (After 12Z/6AM Friday)...In general, expecting high
pressure to continue to dominate throughout the long term, with some
variations in the pattern throughout. Temperatures will continue to
run well above seasonal normals, making near daily runs at/above
100F in the Salt Lake Valley and Wasatch Front, and afternoon
showers and thunderstorms will continue, limited to initiation along
elevated heat sources/high terrain through Saturday, and increasing
in extent through southern and central Utah beginning Sunday and
beyond.

The feature to watch will be a trough expected to come onshore along
the PacNW coast and lift out through northern Montana/southern
Alberta. While this is not expected to directly influence sensible
weather in our forecast area outside of a scant few degrees of
cooling in the mid-levels, it will displace the ridge eastward while
flattening it, shifting the flow from southerly to westerly
overhead. This will lead to a minimum in daily convective activity
as the monsoonal moisture tap is briefly shut off. Generally,
ensembles support this and keep the majority of the area dry through
early Sunday.

Early next week, the ridge will begin to rebuild behind the
departing trough, and its forecast position looks favorable for
increased moisture to pair with mid-level instability and broad
synoptic scale convergence on Monday and perhaps Tuesday as well.
This could lead to an active and perhaps impactful two days of
weather, especially for southern Utah, mainly in regards to flash
flood potential rather than severe storms at this time.

A dominant portion of the ensembles are shown in the cluster
analysis supporting a highly amplified ridge developing by mid next
week, though given the distant forecast time remain cautious buying
into this scenario. Notably, the strong southerly push of very warm
air coupled with easterly displacement in the best moisture
advection could lead to extremely warm temperatures across the state
and perhaps a longer duration pause in monsoonal moisture advection.

&&

.AVIATION...KSLC...Light and variable winds this morning should
redevelop into a stronger drainage flow before sunrise. Decreased
cloud cover and generally weaker mid-level winds should allow for a
typical mid-day onset of the northwesterly lake breeze,
transitioning back to southwest flow this evening. Convective
potential is lower than previous days and is not expected to produce
any storms of impact to the area, though fair-weather cumulus
development can be expected over the high terrain.

.REST OF UTAH AND SOUTHWEST WYOMING...The potential for isolated
thunderstorms that may produce gusty winds in their vicinity exists
across far western and southern Utah today. Otherwise, generally
expecting increasing mid-level cloud cover throughout the day for
central and southern Utah, especially along the terrain, and
possible showers developing over the Uintas in the early evening,
moving into southwest Wyoming. Overall, VFR conditions will prevail
across the area with light winds outside of showers/thunderstorms.

&&

.FIRE WEATHER...A ridge of high pressure will become centered over
Arizona today and remain in place here through Friday. A
corresponding ridge axis will extend northward across the eastern
Great Basin. This will promote gradual warming and drying through
Friday, although enough moisture will linger to promote daily,
isolated mixed wet and dry thunderstorm activity. Shower and
thunderstorm initiation will be favored over the typical high
terrain areas from the southern mountains northeast into the
Uintas. While most activity will struggle to move off of the
terrain, a couple of rouge storms may occasionally drift into
adjacent valleys. Gusty outflow winds and lightning will be the
main threats through Friday/Saturday, although a localized heavy
rainfall threat will remain.

Temperatures will continue to warm through Friday, with
temperatures peaking by this time. High temperatures Friday are
expected to rise to 5 to 15 degrees above seasonal normals for late
July. Both daytime and overnight humidities will trend downward
through Friday as well. Temperatures will cool just a couple of
degrees from the weekend into early next week, with the extent of
cooling ultimately determined by just how much moisture oozes
back into southern Utah.

A trough is expected to slide northeastward near the Utah/Idaho
border Friday and Saturday. This trough will cause a modest increase
in southwest to westerly winds across the area. While widespread
critical fire weather conditions due to wind an RH are not currently
anticipated, localized pockets of critical fire weather conditions
are possible, mainly across northern Utah and the west deserts both
Friday and Saturday as gusts in the 15-25 mph range will develop.

A monsoonal moisture surge is expected to return to southern Utah
around Sunday and continue into early next week. Latest indications
suggest the northern extent of the surge will largely remain limited
to southern Utah while northern Utah remains beneath dry westerly flow.
This will be forced by the above-mentioned high pressure ridge building
northwestward into the Great Basin.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Warning from noon Thursday to 9 PM MDT Friday for
     UTZ123-128-131.

WY...None.
&&

ADeSmet/Wessler

For more information from NOAA's National Weather Service
visit... http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Jul 20, 3:39 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
339 PM MDT Wed Jul 20 2022

UTZ128-202215-
South Central Utah UT-
339 PM MDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of central Kane County
through 415 PM MDT...

At 338 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Henrieville, or 27 miles northeast of Kanab,
moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of central Kane
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3730 11227 3742 11221 3742 11199 3738 11195
      3730 11195 3724 11196 3721 11199
TIME...MOT...LOC 2138Z 274DEG 16KT 3734 11219

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

STW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:27 PM MDTSpecial Weather StatementSLCTooele48 min
Jul 19, 6:28 PM MDTSpecial Weather StatementSLC47 min
Jul 19, 6:47 PM MDTSpecial Weather StatementSLCJuab28 min
Jul 19, 7:27 PM MDTSpecial Weather StatementSLCUtah33 min
Jul 19, 7:54 PM MDTSpecial Weather StatementSLCUtah36 min
Jul 19, 7:58 PM MDTSpecial Weather StatementSLCSevier47 min
Jul 19, 7:58 PM MDTSpecial Weather StatementSLCCarbon32 min
Jul 19, 8:20 PM MDTSevere Thunderstorm WarningSLCJuab, Sanpete, Utah25 min
Jul 19, 8:21 PM MDTSpecial Weather StatementSLCCarbon39 min
Jul 19, 8:41 PM MDTSevere Thunderstorm WarningSLCJuab, Sanpete, Utah34 min
Jul 19, 9:36 PM MDTSpecial Weather StatementSLCCarbon39 min
Jul 20, 3:10 AM MDTExcessive Heat WarningSLCGarfield, Iron, Kane, San Juan, Washington4 days
Jul 20, 3:39 PM MDTSpecial Weather StatementSLCKane36 min
Jul 20, 4:00 PM MDTExcessive Heat WatchSLCBeaver, Emery, Garfield, Iron, Juab, Kane and 5 more12 hr

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.